Alert archive / California / Frost Advisories in 2011

Frost Advisory 11, NWS San Diego, CA

December 7, 2011Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Dec 7, 2011, 1:15 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 7, 2011, 11:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2011, 1:15 PM PST (21:15 UTC)
In effect from
Dec 7, 2011, 11:00 PM PST
Expired
Dec 8, 2011, 8:00 AM PST
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WWUS76 KSGX 072115
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST WED DEC 7 2011

...MORE FREEZING TEMPERATURES IN THE VALLEYS TONIGHT AND EARLY
THURSDAY MORNING...

.CLEAR SKIES...LIGHT WINDS...AND COLD DRY AIR WILL COMBINE AGAIN
TONIGHT TO MAXIMIZE RADIATIONAL COOLING IN LOW LYING VALLEY
LOCATIONS. THIS MEANS THAT TEMPERATURES WILL FALL BELOW FREEZING
IN PARTS OF THE INLAND EMPIRE AND SAN DIEGO VALLEYS DURING THE
OVERNIGHT AND EARLY MORNING HOURS.

CAZ048-050-080600-
/O.NEW.KSGX.FR.Y.0011.111208T0700Z-111208T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
115 PM PST WED DEC 7 2011

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY FOR THE INLAND EMPIRE AND THE SAN DIEGO COUNTY VALLEYS...WHICH
IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PST THURSDAY.

* TEMPERATURE: TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S.

* LOCATIONS: PRIMARILY IN WIND SHELTERED LOCATIONS AND LOW LYING
  VALLEYS.

* IMPACTS OF FROST: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED OR NOT BROUGHT INDOORS.

&&

$$

PALMER
3 follow-up statements
192 
WWUS76 KSGX 080504
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 PM PST WED DEC 7 2011

...MORE FREEZING TEMPERATURES IN THE VALLEYS AND PORTIONS OF THE
SAN DIEGO COUNTY COASTAL AREAS LATE TONIGHT AND EARLY THURSDAY
MORNING...

.CLEAR SKIES...LIGHT WINDS...AND COLD DRY AIR WILL COMBINE AGAIN
TONIGHT TO MAXIMIZE RADIATIONAL COOLING IN LOW LYING VALLEY
LOCATIONS. THIS MEANS THAT TEMPERATURES WILL FALL BELOW FREEZING
IN PARTS OF THE INLAND EMPIRE...SAN DIEGO VALLEYS AND SAN DIEGO
COASTAL AREAS DURING THE OVERNIGHT AND EARLY MORNING HOURS.

CAZ043-081600-
/O.EXA.KSGX.FR.Y.0011.111208T0700Z-111208T1600Z/
SAN DIEGO COUNTY COASTAL AREAS-
904 PM PST WED DEC 7 2011

...FROST ADVISORY IN EFFECT UNTIL 8 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM PST THURSDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S.

* LOCATIONS: PRIMARILY IN WIND SHELTERED LOCATIONS AND LOW LYING
  AREAS WHERE COLD AIR POOLING OCCURS.

* IMPACTS OF FROST: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED OR NOT BROUGHT INDOORS.

&&

$$

CAZ048-050-081600-
/O.CON.KSGX.FR.Y.0011.111208T0700Z-111208T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
904 PM PST WED DEC 7 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S.

* LOCATIONS: PRIMARILY IN WIND SHELTERED LOCATIONS AND LOW LYING
  VALLEYS WHERE COLD AIR POOLING OCCURS.

* IMPACTS OF FROST: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED OR NOT BROUGHT INDOORS.

&&

$$

PG
079 
WWUS76 KSGX 081131
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
331 AM PST THU DEC 8 2011

...CONTINUED COOL OVERNIGHT IN WIND SHELTERED VALLEY AND COASTAL
AREAS THROUGH EARLY FRIDAY MORNING WITH PATCHY FROST...

.CLEAR SKIES AND A COOL DRY ATMOSPHERE WILL RESULT IN NEAR
FREEZING LOW TEMPERATURES IN WIND SHELTERED COASTAL AND VALLEY
AREAS THROUGH EARLY FRIDAY WITH PATCHY FROST.

CAZ043-048-050-081615-
/O.NEW.KSGX.FR.Y.0012.111209T0600Z-111209T1600Z/
/O.CON.KSGX.FR.Y.0011.000000T0000Z-111208T1600Z/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
331 AM PST THU DEC 8 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
FRIDAY. A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING. 

* TEMPERATURE: TEMPERATURES IN THE MID 20S TO MID 30S THROUGH
  EARLY THIS MORNING AND AGAIN FOR SEVERAL HOURS LATE TONIGHT
  THROUGH EARLY FRIDAY MORNING.

* LOCATIONS: PRIMARILY IN WIND SHELTERED LOCATIONS AND LOW LYING
  AREAS.

* IMPACTS OF FROST: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MARTIN
570 
WWUS76 KSGX 081555
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
755 AM PST THU DEC 8 2011

...MORE PATCHY FROST POSSIBLE TONIGHT...

.CLEAR SKIES AND A COOL DRY ATMOSPHERE WILL RESULT IN NEAR
FREEZING LOW TEMPERATURES IN WIND SHELTERED COASTAL AND VALLEY
AREAS AGAIN TONIGHT THROUGH EARLY FRIDAY...WITH PATCHY FROST
POSSIBLE.

CAZ043-048-050-090000-
/O.EXP.KSGX.FR.Y.0011.000000T0000Z-111208T1600Z/
/O.CON.KSGX.FR.Y.0012.111209T0600Z-111209T1600Z/
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
755 AM PST THU DEC 8 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM PST FRIDAY...
...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING. A FROST
ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
FRIDAY. 

* TEMPERATURE: TEMPERATURES IN THE MID 20S TO MID 30S FOR SEVERAL
  HOURS AGAIN LATE TONIGHT THROUGH EARLY FRIDAY MORNING.

* LOCATIONS: PRIMARILY IN WIND SHELTERED LOCATIONS AND LOW LYING
  AREAS.

* IMPACTS OF FROST: SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PALMER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 7, 1:15 PM PST, 0 minutes earlier.

Area forecast discussion, Dec 7, 1:15 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST WED DEC 7 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE WEST THROUGH THIS WEEKEND...WITH
CLEAR SKIES...SLIGHTLY WARMER DAYTIME TEMPERATURES...COLD OVERNIGHT
TEMPERATURES...AND WEAK OFFSHORE FLOW PREVAILING.  A WEATHER SYSTEM
OVER THE PACIFIC MAY BRING SMALL CHANCES OF LIGHT PRECIPITATION
EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW HIGH PRESSURE JUST OFF THE
WEST COAST...WITH A COUPLE OF WEAK DISTURBANCES.  FOR THE MOST
PART...THESE DISTURBANCES WILL HAVE LITTLE IMPACT ON THE
REGION...BUT MAY ALSO HELP THE MARINE LAYER REFORM OVER THE COASTAL
WATERS LATE TONIGHT...BUT MORE SO TOMORROW NIGHT ALONG THE COAST.
HOWEVER...THE TAIL END OF A DISTURBANCE DIGGING SOUTH ACROSS MONTANA
MAY SAG ACROSS SOUTHERN CALIFORNIA LATE THURSDAY AND FRIDAY...WITH A
SLIGHT BUMP IN THE OFFSHORE WINDS.  THIS MAY HELP THE MARINE LAYER
PUSH OUT ONCE AGAIN.  OTHERWISE...NOT REALLY EXPECTING MUCH CHANGE
OVER THE NEXT FEW DAYS...WITH SUNNY SKIES PREVAILING.  TEMPERATURES
MAY WARM A BIT...BUT STAYING BELOW SEASONAL NORMS.  ONLY REAL
CONCERN WILL BE WITH THE COLD VALLEY TEMPERATURES AGAIN
TONIGHT...WITH SOME PATCHY FROST POSSIBLE.  THEREFORE...WILL ISSUE
ANOTHER FROST ADVISORY FOR LATE TONIGHT AND EARLY THURSDAY MORNING
FOR THE INLAND EMPIRE AND SAN DIEGO COUNTY VALLEYS.

MODELS CONTINUE TO SHOW A SYSTEM DIGGING DOWN THE WEST COAST FOR
EARLY NEXT WEEK.  AT THIS POINT IN TIME...THE EXTENDED MODELS ARE
STILL HAVING ISSUES WITH THE PLACEMENT AND TIMING OF THE
SYSTEM...WITH LITTLE RUN TO RUN CONSISTENCY.  FOR THE MOST PART...IT
LOOKS AS THOUGH THIS TROUGH COULD TAKE A SIMILAR TRACK TO THE STORMS
BACK IN NOVEMBER...SUCH THAT STORM WILL TRACK SOUTHWARD OFF THE
CALIFORNIA COAST  MONDAY...POTENTIALLY PARALLELING THE SOUTHERN
CALIFORNIA COAST BEFORE MOVING INLAND ACROSS EITHER SOUTHERN
CALIFORNIA OR NORTHERN BAJA MONDAY NIGHT OR TUESDAY.  NEEDLESS TO
SAY...THE DETAILS ARE STILL VERY MUDDLED...AND WILL HAVE A DRASTIC
DIFFERENCE ON THE AMOUNT OF PRECIPITATION SOUTHERN CALIFORNIA MAY OR
MAY NOT SEE.  THEREFORE...CONFIDENCE IS STILL SOMEWHAT LOW...BUT
DECIDED TO SPLIT THE DIFFERENCE BETWEEN THE 12Z GFS...ECMWF...AND
GEM.  THE ECMWF AND GEM ARE DEFINITELY THE MORE AGGRESSIVE AND
WETTER MODELS...SO HAVE BUMPED UP POPS A BIT...ESPECIALLY FOR
COASTAL AND SOUTHERN AREAS.  IT ALSO LOOKS AS THOUGH ANOTHER TROUGH
WILL TRY DIGGING OVER THE REGION FOR WEDNESDAY...BUT ONCE AGAIN THE
MODELS ARE QUITE INCONSISTENT.

&&

.AVIATION...
062041Z...PREVAILING VFR CONDS EXPECTED THROUGH THURSDAY
MORNING...WITH JUST FEW-SCT CLDS AOA FL150. THERE IS A SLIGHT
POSSIBILITY OF PATCHY FOG/LOW STRATUS FORMING OVER COASTAL AREAS
08/0900-1500 UTC...BUT CONFIDENCE IN THIS OCCURRING IS FAIRLY LOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FROST ADVISORY FROM 11 PM THIS EVENING TO 8 AM PST THURSDAY FOR
     THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Dec 7, 8:01 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PST WED DEC 7 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-081400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
801 AM PST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...MORE
CHILLY TEMPERATURES WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A
WEATHER SYSTEM WILL BRING A SMALL CHANCE OF PRECIPITATION MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PALMER

Nearby

Frost Advisories in California, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.